Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
.
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I have been experiencing a very salty taste in my mouth, to the point that it is giving me an upset stomach. What is causing this and what should I do?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Howard LeWine, M.D., is chief editor of Internet Publishing, Harvard Health Publications. He is a clinical instructor of medicine at Harvard Medical School and Brigham and Women's Hospital. Dr. LeWine has been a primary care internist and teacher of internal medicine since 1978.

.
.
August 14, 2013
.

The salty taste could be due to:

  • A change in the amount of saliva you make
  • More salt in your saliva than is normal for you
  • Your taste buds becoming more salt sensitive

The two most common reasons why these changes in saliva or taste bud sensitivity happen are:

  • Side effects of medicine. There are about 400 different drugs that can affect  taste sensation.
  • Dehydration. You might not even be aware that you are not drinking enough water. Remember that alcohol and caffeinated drinks can be dehydrating.

Other causes include:

  • Excessive tears. We are constantly making tears to keep our eyes moist. These tears drain from our lower eyelids through the tear ducts that end inside the nose. Tears can easily drain from there into the back of our throat, causing more salt in the mouth.
  • Diseases of the salivary glands. For example, an autoimmune disorder called Sjögren’s syndrome damages the salivary glands and causes us to make less  saliva. But in this case the usual symptom is a dry mouth, rather than a salty taste in the mouth.
  • A sinus infection with post nasal drip. The infected mucous can have a high salt concentration, and it can drip into the back of your throat and affect the amount of salt in your mouth.
  • Acid reflux. Usually this causes a sour or bitter taste in the mouth. But it can also be the reason for a salty taste.

My first suggestion would be to drink more water than your normally do. If you are taking a medicine prescribed by your doctor that you think may be causing the salty taste, call his or her office for advice. Ask your pharmacist if any over-the-counter drugs, herbs, or supplements that you take could cause a salty taste.

If the problem persists, arrange a visit with your doctor.

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.